Ovulation inducing drugs and ovarian cancer risk results from an extended followup of a large United States infertility cohort

Capsule:
Our findings were generally reassuring in not confirming a link between ovulation-inducing drugs and ovarian cancer; risk was increased, however, among women who, despite having used clomiphene citrate, remained nulligravid.

Authors:
Britton Trabert, Ph.D., Emmet J. Lamb, M.D., Bert Scoccia, M.D., Kamran S. Moghissi, M.D., Carolyn L. Westhoff, M.D., Shelley Niwa, Louise A. Brinton, Ph.D.

Volume 100, Issue 6, Pages 1660-1666, December 2013

Abstract:

Objective:
To examine the relationship of ovulation-inducing drugs and ovarian cancer.

Design:
Retrospective cohort study, with additional follow-up since initial report.

Setting:
Five large reproductive endocrinology practices.

Patient(s):
In a retrospective cohort of 9,825 women evaluated for infertility at five clinical sites in the United States between 1965 and 1988 with follow-up through 2010, we examined the relationship of ovulation-inducing drugs and ovarian cancer (n = 85).

Intervention(s):
None.

Main Outcome Measure(s):
Hazard rate ratios (RR) and 95% confidence intervals (CI) for ovarian cancer.

Result(s):
Among women evaluated for infertility, there was no association of ovarian cancer risk with ever use of clomiphene citrate (CC) (adjusted RR 1.34, 95% CI 0.86–2.07) or gonadotropins (RR 1.00, 95% CI 0.48–2.08) and no evidence that any of several more detailed subgroups of usage were related to an increased risk with one exception: women who used CC and remained nulligravid did demonstrate much higher risks than those who successfully conceived compared with nonusers (respectively, RR 3.63, 95% CI 1.36–9.72 vs. RR 0.88, 95% CI 0.47–1.63).

Conclusion(s):
Our overall results were reassuring and consistent with other studies. A reason for an association between CC use and ovarian cancer among persistently nulligravid women remains to be determined. Given the large and increasing number of women treated with ovulation-inducing drugs, the increased risk of ovarian cancer among the subset of women who remained nulligravid should be further monitored.

Translate »